Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Breast cancer, started chemotherapy. Risk of mania and depression?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hi i suffered from major pnd with mania after my first and second children, i now have breast cancer and have started my chemo regimen i am 47 when the chemo menopause hits, am i at risk of mania and depression
Posted Fri, 5 Oct 2012 in Mental Health
Answered by Dr. Jonas Sundarakumar 39 minutes later
Hi and welcome to Healthcare Magic. Thanks for your question...

I am sorry to hear that you are going through a difficult time and can very well understand why you are worried. From the history which you have given, I infer that you have suffered from at least 3 episodes of depression / mania... (the most recent one being 5 years ago at the age of 42 yrs.) This means that you are actually suffering from a Bipolar Mood Disorder, which is characterized by recurrent episodes of depression and mania.

Now, I am not sure if you are currently continuing psychiatric medication or if you are on a mood stabilizer. But generally, in Bipolar Disorder, there IS indeed a risk of having another episode, especially if you are not on appropriate medication. Moreover, the recent stress which you are going through, in terms of being diagnosed with breast cancer and undergoing chemotherapy, plus your peri-menopausal age may actually be putting you on an added risk of developing another mood episode.

Hence, my advise to you would be to have a review consultation with your psychiatrist and discuss further options with him. In such cases, treatment decisions are usually not all-or-none or one-time decisions, but have to be done on a person-to-person basis considering a variety of factors and keeping the current situation in mind. Please do be watchful for any significant changes in your mood or behaviour, as early detection and prompt treatment will prevent you from suffering a full blown episode.

I hope I have clarified your doubt. Kindly close this query if you have no further questions.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Breast cancer, started chemotherapy. Risk of mania and depression? 2 hours later
Hi thanks for info, mania was diagnosed with birth of my first two children, recent depression has more of an anxiety/ hyper/ down mix to i have been well except for a major depressive episode 5 yrs ago. I have been very well for at least a year and do not tolerate mood stablizers very well, weight gain and just not present. Obviously i am goung through a lot but am most concerned about the hormone drop associated with a sudden menopause and being vigilant in managing the risk? Thanks for helping rgds S
Answered by Dr. Jonas Sundarakumar 3 hours later
Hi again...

Glad that my info was of use to you. Like I had mentioned earlier, treatment decisions should be personalized taking into consideration the person's situation and choices. It is therefore important to understand the risks and benefits and make an informed decision. If you are not inclined to taking psychiatric medication during this time, then you can try relaxation exercises and other psychological techniques to keep yourself as stress-free as possible. It is essential to be vigilant and recognize symptoms early, if any should occur. It would be a good idea to keep some family members or friends closely involved so that you would not feel too burdened and they would also be able to keep a watch over you. Also, please do not take any non-prescription medication or supplements or mood enhancers like St. John's Wort, etc. as they may increase the risk of mood instability in your case.

Most importantly, do stay positive and I'm sure you'll be able to sail through this difficult time.

I wish you good health and all the very best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist

P.S.: Kindly close this query and leave a review if you are satisfied with my answer.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor